Arizona, 2017

Damaging Wind and Lightning Strike in Arizona, July 10, 2017

July 10, 2017 · NWS TWC · 3 events in 1 county or zone

Numerous thunderstorms moved southwest across southeast Arizona. One storm near Sells caused wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Numerous thunderstorms moved southwest across southeast Arizona. One storm near Sells caused wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 10, 2:26 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 10, 2:26 PM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
226 PM MST Mon Jul 10 2017

.SYNOPSIS...Plenty of moisture for afternoon and evening
thunderstorms with a favorable pattern for storm development most
days this week. Some storms this afternoon and evening will
generate heavy rainfall, especially in the mountains. The increase
in moisture and rain chances will also result in more seasonable
temperature readings.

&&

.DISCUSSION...Deep moisture is in place with precipitable water
values around 1.4 to 1.5 inches on sounding and satellite
estimate data. Our weak flow this morning is giving way to a very
modest northerly flow which has enhanced outflow from the rim a
little more than earlier HRRR resolutions suggested. The main
concern is still heavy rain, especially in the mountains. FFW
earlier for Mt Graham and portions of the Frye fire area. Valleys
will still be at the mercy of outflows, and those outflows are
doing pretty well with several cell mergers and the Rim activity.

Good potential of better shower and thunderstorm coverage this
evening and even overnight as outflows try to merge over Pima and
Pinal counties. A strong complex developing in northern Sonora
just south of Nogales may end up playing a big part in that.

Beyond today and tonight, we will maintain enough moisture and a
favorable pattern for daily thunderstorm chances. Nothing special,
with mountains favored until later in the week when we will watch
an easterly wave currently developing on the southeast periphery
of the high move across central to northern Mexico. There's going
to be a busy day or two as a result but timing is difficult. At
this point Wednesday night and Saturday night into Sunday are
looking interesting.

&&

.AVIATION...Valid thru 12/00Z.
Isolated to scattered -TSRA/-SHRA mainly E and S of KTUS this into
this evening with SCT-BKN clouds 7-11k ft AGL. MVFR conditions and
gusts near 40 kts possible with the stronger TSRA. Otherwise, VFR
conditions with SFC wind wly/nwly 8-14 kts. A few SHRA may persist
overnight with SCT SHRA/TSRA occurring again Tuesday
afternoon. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms
will prevail this week, with better chances in the mountains. Expect
brief strong, gusty and erratic winds due to thunderstorm outflows.
Otherwise, 20-foot winds will generally be terrain driven at less
than 15 mph. Occasional gusts will occur during the afternoon hours
due to daytime heating. High temperatures will be close to seasonal
normals this week and increased moisture will help moderate relative
humidity levels.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer/French

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 10, 12:29 PM MST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1229 PM MST MON JUL 10 2017

AZZ509-510-102030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
1229 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 130 PM MST...

At 1227 PM MST, Doppler radar was tracking strong thunderstorms
along a line from far northeast Graham through northern Greenlee
county, including the Rose Peak and Hannagan Meadow areas. Movement
was south at 15 to 20 mph.

Half inch hail and winds in excess of 45 mph will be possible with
these storms, along with heavy rain.

Locations impacted include...
Point-Of-Pines, Rose Peak, Blue and Arsenic Tubs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3313 10907 3304 10952 3323 10994 3348 10979
      3348 10975 3352 10973 3356 10967 3357 10968
      3358 10962 3361 10961 3357 10933 3360 10905
      3330 10905
TIME...MOT...LOC 1927Z 017DEG 15KT 3357 10964 3345 10937 3351 10909

Meyer
Special weather statement, Jul 10, 2:01 PM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
201 PM MST MON JUL 10 2017

AZZ509-510-102200-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
201 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 300 PM MST...

At 159 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 35 miles east of San Carlos Reservoir to 11
miles northeast of Safford to 7 miles northeast of Morenci. Movement
was south at 20 mph.

Half inch hail and winds in excess of 45 mph will be possible with
these storms. Blowing dust is possible with a gust front in front of
the storms, followed by localized areas of heavy rain.

Locations impacted include...
Safford, Clifton, Morenci, Thatcher, Pima, Fort Thomas and Solomon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3297 11001 3260 10966 3281 10917 3321 10914
      3324 10950 3341 10984
TIME...MOT...LOC 2059Z 009DEG 19KT 3326 10985 3297 10959 3313 10923

Meyer
Special weather statement, Jul 10, 3:48 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
348 PM MST MON JUL 10 2017

AZZ507-508-513-102330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
348 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
430 PM MST...

At 348 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Benson, or 24 miles northeast of Sierra Vista,
moving south at 5 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Tombstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3189 11017 3194 10997 3170 10980 3160 11009
TIME...MOT...LOC 2248Z 338DEG 6KT 3182 11003

Cerniglia
Special weather statement, Jul 10, 5:49 PM MST, 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
549 PM MST MON JUL 10 2017

AZZ504-507-514-110130-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
549 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHWESTERN COCHISE COUNTIES UNTIL 630 PM MST...

At 548 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Tanque Verde, or over Redington, moving south at
20 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Redington and Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will also occur right under the storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3244 11060 3251 11041 3218 11020 3204 11057
TIME...MOT...LOC 0048Z 345DEG 18KT 3237 11048

Cerniglia

The radar

The Tucson radar (KEMX), 34 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Pima

When
July 10, 5:50 PM MST to 6:00 PM MST
Where
Pima County, 0.9 mi W of Green Vly
Property damage
$5,000
Reported by
Newspaper
Coordinates
31.900, -110.985

Heavy rain caused a rollover accident on Interstate 19 just south of the Duval Mine Road exit. No injuries were reported.

Lightning, Pima

When
July 10, 6:15 PM MST
Where
Pima County, 1.56 mi WNW of Continental
Property damage
$200
Reported by
Newspaper
Coordinates
31.861, -111.003

Lightning struck a tree in Green Valley and caught it on fire.

Thunderstorm Wind, Pima

When
July 10, 7:05 PM MST to 7:14 PM MST
Where
Pima County, 0.52 mi SW of Artesa to 1.36 mi WSW of Sells
Measured
54 kt (62 mph) measured gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.915, -111.856

Thunderstorm winds blew roofs off a couple houses and collapsed another. Winds also knocked down several power lines. Sells RAWS measured a gust of 62 mph.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708458, 708459, 708456.